Virginia, 2012

Hail and Damaging Winds in Virginia, June 1, 2012

June 1, 2012 · NWS LWX · 22 events in 12 counties and zones

Low pressure both aloft and at the surface passed by to the west during the first. The warm front associated with the low moved through our region during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure both aloft and at the surface passed by to the west during the first. The warm front associated with the low moved through our region during this time. Plenty of air from the Gulf of Mexico and Atlantic Ocean ushered in copious amounts of moisture while the lift associated with the warm front was strong.

Showers and thunderstorms were able to mix down strong winds from aloft. Moderate instability also caused large hail in a few thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 9:48 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 9:48 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 AM EDT FRI JUN 1 2012

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE NORTHWARD INTO THE
GREAT LAKES TODAY. THIS WILL CAUSE A COLD FRONT TO MOVE ACROSS THE
AREA LATE THIS AFTERNOON AND EVENING. WEAK HIGH PRESSURE BUILDS IN
ON SATURDAY. AN UPPER TROUGH WILL PERSIST OVER THE EASTERN STATES
THIS WEEKEND INTO THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLICATED SYNOPTIC PATTERN THIS MORNING. LOW PRESSURE CENTER
CURRENTLY LOCATED OVER THE CENTRAL OHIO VALLEY...WITH A STRONG COLD
FRONT STRETCHING SOUTHWARD TO THE LOWER MISSISSIPPI RIVER VALLEY. A
PRE-FRONTAL TROUGH IS LOCATED ACROSS SOUTH CENTRAL VA. A WARM FRONT IS
DRAPED ACROSS THE NE CWFA CLOSE TO THE MASON DIXON LINE.

REGIONAL RADAR LOOP SHOWS SOME PRECIP ACROSS NE MD ASSOCIATED WITH
THE WARM FRONT. ADDITIONAL PRECIP ACROSS THE SOUTHERN CWFA
ASSOCIATED WITH THE PRE-FRONTAL TROUGH. WIDESPREAD AREA OF PRECIP
ALONG AND AHEAD OF THE COLD FRONT FROM THE CENTRAL OHIO VALLEY INTO
WESTERN PA AND CENTRAL W VA.

SKIES ARE MOSTLY CLOUDY/CLOUDY ACROSS THE CWFA. HOWEVER...TEMPS
CONTINUE TO RISE INTO THE MIDDLE 70S ACROSS MUCH OF THE AREA TO
LOWER 80S ACROSS LOWER SOUTHERN MARYLAND. NO CHANGE TO THE CURRENT
MAX TEMP FORECAST...BUT TEMPS COULD BE SLIGHTLY HIGHER WHERE BREAKS
IN THE CLOUDS OCCUR. AREA OF CLEARING ACROSS NORTH CAROLINA/SOUTHERN
VIRGINIA SHOULD CONTINUE TO SPREAD NORTHWARD...AND AREAS EAST OF THE
BLUE RIDGE COULD GO PARTLY CLOUDY BY THE MID AFTERNOON...THUS
INCREASING THE INSTABILITY.

DO THINK MULTICELLULAR CLUSTERS WILL BE LIKELY ALONG THE
PRE-FRONTAL SURFACE TROUGH THIS AFTERNOON...WITH A LINEAR STRUCTURE
EXPECTED ALONG THE COLD FRONT LATER THIS EVENING. NICE INVERTED V
MODIFIED SOUNDING SHOWS THE POTENTIAL FOR DAMAGING WIND GUSTS WITH
ANY CONVECTION THAT DEVELOPS. ISOLATED TORNADOES WILL BE MORE LIKELY
WITH THE QLCS LINE ALONG THE COLD FRONT THIS EVENING. QLCS FEATURES ARE
CLIMATOLOGICALLY FAVORED EAST OF THE BLUE RIDGE...AND ONLY MINIMAL
INSTABILITY IS NECESSARY. SO...STRONG/SEVERE THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE EVEN WITH THE LOSS OF HEATING.

THUNDERSTORMS ASSOCIATED WITH THE PRE-FRONTAL TROUGH ARE EXPECTED
DURING THE MID AFTERNOON...AFTER 2 PM. THE LINE ALONG THE FRONTAL
BOUNDARY SHOULD BEGIN IMPACTING THE WESTERN CWFA AROUND 5 TO 6
PM...CROSSING THE BLUE RIDGE AROUND 7 TO 8 PM...AND FINALLY EAST OF
THE CWFA BETWEEN 10 AND MIDNIGHT.

PWATS HAVE DOUBLED FROM LAST NIGHTS SOUNDING TO AROUND 1.5 INCHES.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH
ACTIVITY EXPECTED ALONG THE PRE-FRONTAL TROUGH AND THE COLD
FRONT...FLASH FLOODING WILL BE POSSIBLE WHERE STORMS REPEATEDLY MOVE
ACROSS. IN ADDITION...AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE
LAST WEEK OR SO...IE DC...PRINCE WILLIAM...WESTERN MARYLAND AND
PORTIONS OF THE WEST VIRGINIA PANHANDLE WILL BE EVEN MORE
SUSCEPTIBLE TO FLASH FLOODING.

&&

.SHORT TERM /SATURDAY/...
WEAK SURFACE HIGH PRESSURE BUILDS INTO THE MID ATLANTIC ON SATURDAY.
NORTHWEST WINDS/COLD ADVECTION WILL BRING COOLER AND LESS HUMID
CONDITIONS. MORNING MAY BEGIN WITH A DECENT AMOUNT OF SUNSHINE...BUT
DESPITE DOWNSLOPING FLOW THE PRESENCE OF AN UPPER TROUGH MAY PROMOTE
CUMULUS DEVELOPMENT FOR THE AFTERNOON FOR PARTLY SUNNY SKIES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE NEXT SEVERAL DAYS OF NEAR AVERAGE TEMPERATURES AND RELATIVELY
COMFORTABLE HUMIDITIES MAY JUST BE ENOUGH TO WASH OUT MEMORIES OF
THE FEW DAYS OF HEAT...CENTERED AROUND THIS PAST WEEKEND. THE COMING
WEEK WILL CERTAINLY BE MORE ACTIVE THAN DURING THE HOT-STRETCH.

AFTER DEPICTING A GOOD CONSENSUS FOR THE NEXT COUPLE OF DAYS...MED
AND LONG RANGE GUIDANCE TAKE DIFFERING SIDES ON WHAT TO DO W/ THE
NEXT SYSTEM. FIRST...THE PARENT UPPER LEVEL SYSTEM ASSOCIATED W/ THE
SYSTEM CURRENTLY APPROACHING THE AREA WILL PIVOT TO OUR NORTH AND
SWING BACK TOWARD THE NEW ENGLAND COAST EARLY NEXT WEEK. THE
OCCLUDING UPPER LOW THAT GETS STUCK OVER ONTARIO WILL TRANSFER THE
REST OF ITS ENERGY TO A DEVELOPING SYSTEM OFF CAPE COD. THIS
TRANSITION WILL ALLOW SOME BATCHES OF RAIN TO SWING BACK DOWN ACROSS
THE MID ATLC SUN AND MON IN BRIEF SCATTERED POCKETS. THE NAM IS MORE
AGGRESSIVE W/ THIS SOLUTION...WHILE THE GFS TENDS TO PULL THE
FEATURE OFF THE COAST...PULLING UP JUST TO OUR NE INSTEAD OF PASSING
OVER THE AREA.

AN INTERESTING SECONDARY LOW PRESSURE SYSTEM DEVELOPS IN LATEST RUN
OF THE GFS. THIS NEXT SYSTEM BEGINS AS A SERIES OF WEAK UPPER WAVES
COMING DOWN FROM THE NRN PLAINS THAT COMBINE AND STRENGTH AS THEY
MOVE SE FROM THE GREAT LAKES REGION. BY THE TIME THIS NEW FEATURE
APPROACHES THE MID ATLC COAST...A RAPID INTENSIFICATION TAKES PLACE
OVER-TOP OUR AREA FROM TUE INTO WED. THIS TYPE OF SOLUTION CREATES
AN POTENT SYSTEM W/ DYNAMIC FORCING BUT ALSO ONE THAT COULD CHANGE
DRAMATICALLY FROM RUN-TO-RUN OVER THE NEXT COUPLE OF DAYS. THE
ECMWF...WHICH IS MORE IN-STEP W/ THE NAM TOWARD THE END OF ITS
CYCLE...BASICALLY KEEPS OUR CURRENT LOW PRESSURE SYSTEM SITTING OFF
THE NEW ENGLAND COAST AND ROTATING IN PLACE FOR THE ENTIRE WORK
WEEK.

WITH EITHER SOLUTION FOR OUR LONG RANGE FORECAST...THERE WILL BE A
DISTINCT LACK OF AN UPPER RIDGE AND THEREFORE NO RETURNING OF THE
HEAT/HUMIDITY - THRU THE CURRENT FORECAST PERIOD.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MAIN AVIATION IMPACT WILL BE THUNDERSTORMS THIS AFTERNOON AND
EVENING. WARM FRONT CONTINUES TO LIFT NORTH OF THE AREA THIS
MORNING WITH A STRAY SHOWER OR TWO ACROSS NE MD. THEN PRE-FRONTAL
TROUGH AND COLD FRONT WILL SERVE AS FOCUSING MECHANISMS FOR
NUMEROUS SHOWERS/THUNDERSTORMS THIS AFTERNOON/EVENING...PERHAPS AS
MULTICELLS THIS AFTERNOON AND THEN A SQUALL LINE THIS EVENING.
GIVEN HIGHER CONFIDENCE OF OCCURRENCE...HAVE MODIFIED VCTS/CB TO
PREVAILING TSRA DURING THE TIME OF THE GREAT PROBABILITY FOR
IMPACT. ITS POSSIBLE THAT TSRA MAY NOT EXTEND FAR ENOUGH INTO THE
EVENING AND WOULD NEED ADJUSTMENT. COLD FRONT LOOKS TO MOVE
THROUGH THE HUBS 05Z-07Z WITH A WIND SHIFT TO THE NORTHWEST. WEAK
HIGH PRESSURE BUILDS IN FOR SATURDAY.

AFTER MOVING OFF FROM THE NEW ENGLAND COAST SAT INTO SUN...THE MAIN
UPPER LOW WILL SWING DOWN SOME SHOWERS AND MID LEVEL CLOUDS BACK
ACROSS THE MID ATLC FROM SRN CANADA. THIS ACTIVITY WILL BE LIGHT AND
INTERMITTENT AT BEST...W/ SOME BREEZY NWLY WINDS AT THE SFC INTO
EARLY NEXT WEEK. SOME UNCERTAINTY IN THE DEPICTION OF A SUBSEQUENT
LOW PRESSURE SYSTEM INTO THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON/TONIGHT.
SOUTHEAST FLOW IS FORECAST TO INCREASE WITH GUSTS AOA 20 KT THIS
AFTERNOON/EVENING AHEAD OF A COLD FRONT. COLD FRONT WILL ALSO BRING
THUNDERSTORMS WHICH MAY PRODUCE STRONG GUSTY WINDS REQUIRING SPECIAL
MARINE WARNINGS. COLD FRONT MOVES THROUGH SHORTLY AFTER 06Z
TONIGHT...WITH A WIND SHIFT TO THE NORTHWEST. ITS POSSIBLE THAT
NORTHWEST WINDS LATE TONIGHT/EARLY SATURDAY MAY BE CLOSE TO SCA
CRITERIA AS WELL...HOWEVER CONFIDENCE IS LOW.

LOW PRESSURE WILL REMAIN OFF THE COAST THRU MUCH OF NEXT WEEK...W/
PERIODIC SCA CONDITIONS EARLY IN THE WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS WERE RUNNING ABOUT 1/2 FT ABOVE NORMAL OVERNIGHT. WITH
SOUTHEAST WINDS INCREASING...EXPECT ANOMALIES TO INCREASE THROUGHOUT
THE DAY. HIGH TIDE CYCLE THIS AFTERNOON IS THE LOWER ONE...AND EVEN
A 1 FT ANOMALY WOULD NOT PRODUCE MINOR TIDAL FLOODING AT ANNAPOLIS.
HOWEVER...AN ANOMALY OF JUST 3/4 FT WOULD DURING THE SUBSEQUENT HIGH
TIDE CYCLE TONIGHT. BY THAT TIME...COLD FRONTAL PASSAGE WILL HAVE
TURNED WINDS TO THE NORTHWEST BUT AM UNCERTAIN IF WATER WILL BE ABLE
TO BE PUSHED OUT BY THAT TIME. THEREFORE...MINOR TIDAL FLOODING IS
POSSIBLE DURING HIGH TIDE TONIGHT ESPECIALLY AT SENSITIVE
LOCATIONS SUCH AS ANNAPOLIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ530>543.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Jun 1, 12:40 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT FRI JUN 1 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
140 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON
INTO THE EVENING HOURS. IN ADDITION...A LINE OF THUNDERSTORMS WILL
DEVELOP ALONG A STRONG COLD FRONT AND MOVE THROUGH THE
METROPOLITAN AREAS BETWEEN 7 PM AND MIDNIGHT. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND
TORNADOES. HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT.

MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDE TONIGHT ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER...PARTICULARLY AT SENSITIVE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER THE WATERS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER
REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
140 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
COLD FRONT AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL AND TORNADOES. HEAVY RAINFALL COULD ALSO LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER
REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE.

HTS

In the hours before

Special weather statement, Jun 1, 10:21 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 AM EDT FRI JUN 1 2012

VAZ037-038-050-011545-
ORANGE VA-GREENE VA-ALBEMARLE VA-
1121 AM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE AND ALBEMARLE
COUNTIES...

AT 1121 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHARLOTTESVILLE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE EARLYSVILLE...STONY POINT...ADVANCE
MILLS...QUINQUE...RUCKERSVILLE...EHEART AND AMICUS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN ALSO BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3831 7848 3817 7824 3788 7850 3808 7863
TIME...MOT...LOC 1521Z 211DEG 28KT 3810 7850

BAJ
Special weather statement, Jun 1, 12:22 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT FRI JUN 1 2012

VAZ030-031-042-501-011800-
WARREN VA-CLARKE VA-NORTHERN FAUQUIER VA-LOUDOUN VA-
122 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT WARREN...CLARKE...NORTHERN FAUQUIER
AND LOUDOUN COUNTIES...

AT 122 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF BLUE MOUNTAIN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BLUEMONT.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

HTS/KRAMAR
LAT...LON 3918 7794 3907 7771 3890 7798 3895 7808
TIME...MOT...LOC 1722Z 215DEG 20KT 3896 7799
Special weather statement, Jun 1, 12:40 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT FRI JUN 1 2012

VAZ042-052-501-502-011815-
NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-
140 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...SOUTHERN
FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND LOUDOUN
COUNTIES...

AT 140 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF BROAD RUN...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE ARCOLA...SOUTH RIDING...BRAMBLETON...
BROADLANDS AND OATLANDS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3905 7768 3901 7741 3871 7765 3875 7780
TIME...MOT...LOC 1740Z 202DEG 28KT 3881 7768

KRAMAR
Special weather statement, Jun 1, 12:42 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT FRI JUN 1 2012

VAZ056-011830-
SPOTSYLVANIA VA-
142 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT SPOTSYLVANIA COUNTY...

AT 142 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTH OF GLENORA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE MASSAPONAX.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3802 7775 3803 7776 3804 7775 3805 7778
      3808 7779 3808 7782 3810 7784 3835 7767
      3823 7740 3807 7754 3799 7764
TIME...MOT...LOC 1742Z 210DEG 25KT 3798 7778

HTS
Special weather statement, Jun 1, 12:47 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
147 PM EDT FRI JUN 1 2012

MDZ004-009-VAZ042-011830-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
147 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 147 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LANSDOWNE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE POINT OF ROCKS AND BALLENGER CREEK.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

&&

LAT...LON 3942 7759 3937 7728 3906 7747 3906 7761
TIME...MOT...LOC 1747Z 192DEG 22KT 3910 7751

HTS

The radar

The Sterling radar (KLWX), 12 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
June 1, 1:02 PM EST
Where
Loudoun County, 0.88 mi SE of Aldie
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.960, -77.620

There was damage to outbuildings and numerous trees down along Highway 15 between Braddock and Route 50 from strong thunderstorm winds.

Hail, Nelson

When
June 1, 1:09 PM EST
Where
Nelson County, 68.69 mi E of Howardsville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.728, -77.423

The hail report was relayed from the NSSL Shave project.

Hail, Nelson

When
June 1, 1:14 PM EST
Where
Nelson County, 1.42 mi W of Massies Mill
Measured
1.75 in hail
Reported by
Public
Coordinates
37.779, -79.026

The hail report was relayed from the NSSL Shave project.

Thunderstorm Wind, Nelson

When
June 1, 1:14 PM EST
Where
Nelson County, 0.75 mi SSW of Massies Mill
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
37.771, -79.007

Large tree limbs were blown down from thunderstorm winds.

Thunderstorm Wind, Nelson

When
June 1, 1:15 PM EST
Where
Nelson County, 1.28 mi ENE of Piney River
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.727, -78.998

Several large trees were uprooted from strong thunderstorm winds.

Thunderstorm Wind, Loudoun

When
June 1, 1:19 PM EST
Where
Loudoun County, 1.77 mi ENE of Leesburg Muni
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.090, -77.519

Trees were blown down at the intersection of Route 7 and River Creek Parkway.

Hail, Albemarle

When
June 1, 1:50 PM EST
Where
Albemarle County, 0.88 mi NE of Covesville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.890, -78.710

Hail fell along Highway 29.

Thunderstorm Wind, Charlottesville (C)

When
June 1, 2:20 PM EST
Where
Charlottesville (C) County, 2.24 mi NE of Charlottesville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.048, -78.466

A tree was blown down at Allwood Ln. and Rio Rd.

Thunderstorm Wind, Falls Church (C)

When
June 1, 2:27 PM EST
Where
Falls Church (C) County, 0.94 mi NW of Falls Church
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.890, -77.192

Trees were blown down at the Poplar Heights Pool.

Thunderstorm Wind, Falls Church (C)

When
June 1, 2:28 PM EST
Where
Falls Church (C) County, 1.05 mi NE of Falls Church
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.889, -77.164

Small branches were knocked down from strong thunderstorm winds along with pea size hail.

Thunderstorm Wind, Albemarle

When
June 1, 2:33 PM EST
Where
Albemarle County, 0.68 mi NNE of Gilbert
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.139, -78.364

Trees were blown down along Gilbert Station Rd.

Thunderstorm Wind, Stafford

When
June 1, 2:33 PM EST
Where
Stafford County, 0.88 mi NNW of Rectory
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.491, -77.358

A tree was blown down along Widewater Road.

Thunderstorm Wind, Fairfax

When
June 1, 2:35 PM EST
Where
Fairfax County, 0.7 mi NNW of Chesterbrook Woods
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.938, -77.177

Trees were knocked down in the town of McLean from strong thunderstorm winds.

Thunderstorm Wind, Orange

When
June 1, 2:40 PM EST
Where
Orange County, 0.62 mi SSE of Barboursville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.162, -78.275

A small tree blown down by strong thunderstorm winds was blocking a school bus along Vineyard Rd.

Hail, Orange

When
June 1, 2:56 PM EST
Where
Orange County, 0.27 mi SE of Orange
Measured
1 in hail
Reported by
Public
Coordinates
38.248, -78.116

Thunderstorm Wind, Fauquier

When
June 1, 3:27 PM EST
Where
Fauquier County, 0.52 mi NE of Remington
Measured
66 kt (76 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
38.535, -77.792

Damage to 6 to 12 homes off of Justin Court in Remington was reported from strong thunderstorm winds.

Thunderstorm Wind, Prince William

When
June 1, 4:08 PM EST
Where
Prince William County, 2.19 mi SE of Buckhall
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.708, -77.400

Several branches were knocked off of trees along Hillview Court.

Thunderstorm Wind, Prince William

When
June 1, 4:10 PM EST
Where
Prince William County, 2 mi E of Buckhall
Measured
57 kt (66 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
38.727, -77.393

Numerous branches that were about 3 inches in diameter and 10 feet wide were blown down along Ramblewood Trail.

Thunderstorm Wind, Fairfax

When
June 1, 4:23 PM EST
Where
Fairfax County, 1.37 mi S of Burke
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.780, -77.272

Trees were blown down in the town of Burke.

Thunderstorm Wind, Spotsylvania

When
June 1, 4:23 PM EST
Where
Spotsylvania County, 1.36 mi W of Brockroad
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.268, -77.705

Large trees were uprooted along Fawn Lake Parkway.

Thunderstorm Wind, King George

When
June 1, 6:06 PM EST
Where
King George County, 1.76 mi SW of Berthaville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.310, -77.140

A tree was blown down along Dahlgren Rd near Chotink.

Thunderstorm Wind, King George

When
June 1, 6:08 PM EST
Where
King George County, 0.76 mi WSW of Allnut
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.296, -77.113

A tree was blown down along Highway 301 near Chestnut Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393578, 393597, 393598, 393601, 393607, 393608, 393842, 393853, 393856, 393857, 393858, 393859, 393860, 393862, 393863, 393874, 393918, 393919, 393939, 393940, 393952, 393966.